Hail, Grant
- When
- May 31, 6:03 PM CST
- Where
- Grant County, Bagley
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.900, -91.120
An upper level disturbance triggered a few severe thunderstorms during the late afternoon and early evening of May 31. Hail the size of golfballs was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance triggered a few severe thunderstorms during the late afternoon and early evening of May 31. Hail the size of golfballs was reported. In addition, scud clouds produced numerous false tornado reports across western and southern parts of Grant County, WI leading to at least one warning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 4:44 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 544 PM CDT SAT MAY 31 2008 .UPDATE... STORMS BEHAVING AS EXPECTED PER AMBIENT ENVIRONMENT AND WATCH 404 SEEMS WELL PLACED WITH THERMODYNAMICS EAST OF THE MISSISSIPPI RIVER FAR LESS FAVORABLE FOR SEVERE STORMS. LAPS SOUNDINGS AHEAD OF MN/IA BORDER CLUSTER OF STORMS SHOWS A DEEPLY MIXED BOUNDARY LAYER WITH STEEP LOW LEVEL LAPSE RATES TO 3KM...AND RATHER DECENT BUOYANCY IN THAT LOWEST 3KM WITH THE MID 50S DEWPOINTS. LOW FREEZING LEVELS /9KFT/ AND MLCAPE TO 1000 J/KG ARE PLENTY FOR FORMATION OF LARGE HAIL WITH THE STRONGEST UPDRAFTS. SUPERCELLULAR SHEAR IS LACKING/MARGINAL...30KT IN THE 0-6KM LAYER WITH DEEP WNWLY UNIDIRECTIONAL FLOW. HENCE..STORMS HAVING A HARD TIME MAINTAINING STRUCTURE BUT DO SHOW SOME STRUCTURE/ORGANIZATION FROM TIME TO TIME...COINCIDENT WITH LARGE HAIL PRODUCTION. DCAPE /DOWNDRAFT CAPE/ IS NOT HUGE...BUT ENOUGH TO SUGGEST SOME LOCALIZED GUSTS TO SEVERE LEVELS WHICH HAS BEEN REPORTED THUS FAR. MUCH LIKE LAST NIGHT...PROBABLY PEAKING IN COVERAGE/INTENSITY NOW THROUGH 00Z WITH A FEW STRONGER UPDRAFTS BETWEEN 7 AND 9 PM. NEED TO WATCH BONAFIDE SUPERCELL IN TC METRO AREA NOW...ABOUT 90 MINUTES AWAY FROM WABASHA/BUFFALO COUNTY. BINAU && .PREV DISCUSSION... /ISSUED 248 PM CDT SAT MAY 31 2008/ SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CONCERN FOCUSES AROUND SEVERE THREAT THIS EVENING...AND THEN SHRA/TS CHANCES AGAIN MONDAY THROUGH TUESDAY. WATER VAPOR IMAGERY THIS AFTERNOON SHOWING ANOTHER MID-LEVEL SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT OVER THE DAKOTAS. VIS SATELLITE AND RADAR MOSAIC SHOWING CONVECTION FIRING AHEAD OF THE WAVE ACROSS SD INTO MN. LAPS MUCAPE SHOWING AROUND 1500J/KG ACROSS WESTERN CENTRAL MN WHERE CONVECTION IS FIRING. IN ADDITION...0-3KM SHEAR FAIRLY RESPECTABLE AROUND 30KT. THIS SHOULD CONTINUE TO FUEL AND ORGANIZE CONVECTION AS THE WAVE MOVES SOUTHEAST TOWARD THE AREA. 31.12Z GFS AND NAM SHOWING REASONABLE AGREEMENT THROUGH THE PERIOD. SOME DIFFERENCES IN QPF PLACEMENT...SO TOOK BLEND OF THE TWO AS FAR AS POP AND QPF PLACEMENT. FOR THIS EVENING...MID-LEVEL SHORTWAVE TROUGH OVER THE DAKOTAS WILL CONTINUE TO ROTATE SOUTHEAST INTO THE AREA. RUC SHOWS EASTERN EDGE OF MAIN CAPE AXIS COMING INTO SOUTHEAST MN/NORTHEAST IA/PERHAPS FAR SOUTHWEST WI. IN THE MEANTIME...0-3KM SHEAR OF 35 TO 40KT WILL EXIST ACROSS THE AREA. SO...STORMS SHOULD CONTINUE TO FIRE AND MOVE SOUTHEAST ACROSS MAINLY THE SOUTHWEST HALF OF THE AREA. WITH AMPLE SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS...SIMILAR TO FRIDAY NIGHT SEVERE EPISODE. AND LIKE FRIDAY NIGHT...CAPE/CONVECTION RAPIDLY WANES RAPIDLY AFTER 03Z TONIGHT AS THE MID-LEVEL SHORTWAVE TROUGH EXITS SOUTHEAST OF THE AREA. APPEARS SUNDAY THROUGH THE FIRST HALF OF MONDAY WILL REMAIN DRY AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE AREA. FOR MONDAY AFTERNOON THROUGH TUESDAY...MODELS IN GOOD AGREEMENT IN BRINGING A FAIRLY VIGOROUS MID-LEVEL TROUGH ACROSS THE PLAINS INTO THE UPPER MIDWEST. INCREASING LLJ AHEAD OF THE WAVE WITH AMPLE 925-850MB MOISTURE TRANSPORT WILL FUELS CONVECTION ACROSS THE AREA. THIS WILL LIKELY FUEL SOME SORT OF MCS ACTIVITY CLOSE TO THE AREA. THE EXACT AREA OF WHERE MCS/SEVERE THREAT/HEAVIEST RAIN HOWEVER REMAINS UNCERTAIN. DUE TO SEVERE WX THREAT THIS AFTERNOON AND LOW CONFIDENCE OF WHERE EXACTLY THE MCS ACTIVITY WILL SET UP...WILL HOLD OFF ON ISSUING ESF/HYDROLOGIC OUTLOOK TODAY...BUT MAY ISSUE ON THE MIDSHIFT TONIGHT OR DAYSHIFT ON SUNDAY AS MODELS HOPEFULLY CONVERGE ON A SOLUTION. LONG TERM...WEDNESDAY THROUGH SATURDAY ACTIVE WEATHER PATTERN LIES AHEAD IN THE EXTENDED PERIOD. BOTH THE 31.00Z AND THE 31.06Z ECMWF/GFS RESPECTIVELY IN BETTER AGREEMENT. ECMWF IS A JUST BIT FASTER WITH PATTERN PROGRESSION THAN THE GFS. HAVE THEREFORE TOOK A MIDDLE OF THE ROAD APPROACH FOR NOW. BOTH MODELS TAKE DEEP MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW FROM THE INTERMOUNTAIN WEST ON WED...INTO THE UPPER MIDWEST BY THURSDAY NIGHT/FRIDAY TIME FRAME. BROAD AREA OF ISENTROPIC LIFT AND MOISTURE TRANSPORT AHEAD OF THE WAVE WILL GIVE THE AREA AN INCREASING CHANCE OF SHRA/TS. STRONG JET ENERGY EJECTING OUT OF THE SOUTHERN ROCKIES/COUPLED WITH HIGHLY DILUENT FLOW ALOFT ACROSS THE AREA COULD PRODUCE A SEVERE EPISODE FOR THE AREA THU/THU N TIME FRAME. UPPER FLOW BECOMES HIGH ZONAL THROUGH THE REMINDER OF THE EXTENDED PERIOD. EMBEDDED SHORTWAVES IN THE FLOW WILL PRODUCE INTERMITTENT SHRA/TS CHANCES. TIMING OF THESE DISTURBANCES WILL BE DIFFICULT GIVEN THE FAST FLOW. KEPT SMALL SHRA/TS CHANCES IN GIVEN UNSTABLE FLOW. OTHERWISE...TEMPERATURES THROUGH THE PERIOD LOOK RIGHT AROUND SEASONAL NORMALS. AVIATION...THIS AFTERNOON THROUGH SUNDAY WITH COLD AIR ALOFT AND DIURNAL HEATING...A 3500 TO 4500 FOOT DECK OF SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS HAS DEVELOPED FROM NORTHEAST SOUTH DAKOTA SOUTHEAST TO SOUTHEAST WISCONSIN AND NORTHERN ILLINOIS. A SHORT WAVE TROUGH MOVING SOUTHEAST THROUGH SOUTH DAKOTA HAS PROVIDED ENOUGH LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS IN THE ABERDEEN AREA. AS THIS SYSTEM CONTINUES TO MOVE SOUTHEAST THIS AFTERNOON...WE EXPECT SCATTERED CONVECTION TO FIRE ACROSS OUR AREA. THERE IS ENOUGH SHEAR IN THE 0-3KM LAYER TO SUPPORT THE DEVELOPMENT OF A FEW PULSE SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS BETWEEN 31.20Z AND 01.02Z. 3-5SM FOG MAY DEVELOP IN AREAS THAT SEE PRECIPITATION THIS AFTERNOON AND EVENING. WHAT FOG DOES DEVELOP SHOULD DISSIPATE BY 01.15Z. WITH AIR MASS REMAINING COLD ALOFT AND AMPLE SUNSHINE TO SUPPLY DIURNAL HEATING...WE SHOULD ONCE AGAIN SEE THE DEVELOPMENT OF INSTABILITY CUMULUS CLOUDS ON SUNDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 01/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 412 PM CDT SAT MAY 31 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 412 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA THROUGH THE MIDDLE EVENING HOURS. THE GREATER THREAT OF SEVERE WEATHER...IN THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS...WILL BE ALONG AND WEST OF THE MISSISSIPPI RIVER THROUGH 8 OR 9 PM. THERE IS MUCH LESS RISK FOR SEVERE WEATHER EAST OF THE MISSISSIPPI RIVER...ESPECIALLY INTO CENTRAL WISCONSIN WHERE A MUCH DRIER AND MORE STABLE AIRMASS EXISTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK. HOWEVER...THE TIMING AND SEVERE WEATHER POTENTIAL IS NOT CLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WIDESPREAD ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH THIS EVENING...BUT THE SCATTERED NATURE OF THE STRONG TO SEVERE STORMS WILL REQUIRE SOME ACTIVATION OF SPOTTER GROUPS...ESPECIALLY WEST OF THE MISSISSIPPI RIVER THROUGH 8 OR 9 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/BINAU
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 1 NW LUANA 43.07N 91.47W
05/31/2008 E0.75 INCH CLAYTON IA PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 1 E LUANA 43.06N 91.44W
05/31/2008 E0.75 INCH CLAYTON IA PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 2 SW MONONA 43.03N 91.42W
05/31/2008 E0.75 INCH CLAYTON IA PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL FARMERSBURG 42.96N 91.37W
05/31/2008 E1.25 INCH CLAYTON IA FIRE DEPT/RESCUE
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 SW MCGREGOR 42.99N 91.22W
05/31/2008 E0.50 INCH CLAYTON IA PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 S MCGREGOR 42.98N 91.18W
05/31/2008 E1.00 INCH CLAYTON IA PUBLIC
TAKING PICTURES OF IT ON THEIR DECK.
&&
SHEAThe La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93744.